Computing a perfect matching in a line graph

  • Joseph Naor
Parallel Tree Contraction
Part of the Lecture Notes in Computer Science book series (LNCS, volume 319)


We show in this paper that a perfect matching of a line graph can be computed in NC. A necessary and sufficient condition for a line graph to have a perfect matching is an even number of vertices. To compute the perfect matching, we use a technique of dividing the graph into kingdoms. This result is equivalent to partitioning the edge set of a graph into edge disjoint paths of even length.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [CN]
    Marek Chrobak and Joseph Naor, “Perfect Matchings in Claw Free Graphs”, In preparation.Google Scholar
  2. [CPS]
    G. Chartrand, A. D. Polimeni and M. James Stewart, “The Existance of 1-Factors in Line Graphs, Squares and Total Graphs”, Indag. Math. 35, pp. 228–232 (1973).MathSciNetGoogle Scholar
  3. [GM]
    D. Y. Grigoriev and M. Karpinski, “The Matching Problem for Bipartite Graphs with Polynomially Bounded Permanents is in NC”, 28th Annual IEEE Symposium on Foundations of Computer Science, Los Angeles, CA, 1987.Google Scholar
  4. [GS]
    M. Goldberg and T. Spencer, “A New Parallel Algorithm for the Maximal Independent Set Problem”, 28th Annual IEEE Symposium on Foundations of Computer Science, Los Angeles, CA, 1987.Google Scholar
  5. [KUW]
    R. M. Karp, E. Upfal and A. Wigderson, “Constructing a Perfect Matching is in Random NC”, Combinatorica, Vol. 6, 1, pp. 35–48, (1986).MATHMathSciNetGoogle Scholar
  6. [KN]
    Mauricio Karchmer and Joseph Naor, “A Fast Parallel Algorithm for Coloring a Graph with Δ Colors”, Journal of Algorithms, Vol. 9, 1, pp. 83–91, (1988).MATHMathSciNetCrossRefGoogle Scholar
  7. [L]
    M. Luby, “A simple parallel algorithm for the maximal independent set”, Siam Journal on Computing, Vol. 15, 4, (1986).Google Scholar
  8. [MVV]
    K. Mulmuley, U. V. Vazirani and V. V. Vazirani, “Matching is as easy as Matrix Inversion”, Combinatorica, Vol. 7, 1, pp. 105–113, (1987).MATHMathSciNetGoogle Scholar
  9. [P]
    J. Petersen, “Die Theorie der Regulären Graphs”, Acta Math. Vol. 15, pp. 193–220 (1891).MATHCrossRefGoogle Scholar
  10. [S]
    D. P. Sumner, “On Tutte's Factorization Theorem”, Proceedings of the Capital Conference on Graph Theory and Combinatorics, George Washington University, Washington D.C., 1973, pp. 350–355. Lecture Notes in Math., Vol. 406, Springer, Berlin, 1974.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1988

Authors and Affiliations

  • Joseph Naor
    • 1
  1. 1.Department of Computer ScienceUniversity of Southern CaliforniaLos Angeles

Personalised recommendations